In a series of recent separate stories two popular cholesterol drugs have had significant problems that have caused one of them to be removed from the market and the other to draw news story warnings. From the August 8, 2002 issue of USA Today comes a story that starts off by stating that drugs that lower cholesterol may cause nerve damage. In a new study, Danish researchers say these drugs, called Statins, raise a person’s risk of nerve damage by nearly 15%, or roughly one case for every 2,200 patients age 50 or older.
Lead author David Gaist of the University of Southern Denmark conducted the first large-scale study to link the drugs with nerve damage, which is marked by weakness, tingling, difficulty walking and pain. The study shows that the longer patients took the drugs, the more likely they were to suffer nerve damage.
Currently it is estimated that about 16 million Americans take statins such as Lipitor and Pravachol. The Danish study drew only limited coverage in the United States. However, one researcher from the US agrees with the alarm. “We should definitely sit up and take notice,” says Beatrice Golomb, an assistant professor of medicine at the University of California, San Diego, who heads a federally funded study of the effects of statin drugs on thinking ability, mood and quality of life.
This new information comes almost exactly one year after Bayer pulled their statin drug off the market. A year ago, the statin drug known as Baycol was recalled after health officials linked the drug to more than 100 deaths worldwide from a rare muscle condition. No deaths have been reported from the newly discovered nerve damage in this study.